Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 203, NWS Aberdeen, SD

August 18, 2011Potter County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2011, 7:03 PM CDT for Potter County, South Dakota. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 7:03 PM CDT (00:03 UTC)
Expired
Aug 18, 2011, 7:30 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Potter County, SD

The radar

The Aberdeen radar (KABR), 115 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:05 PM CDTHAIL 1.7510 N Gettysburg, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2011-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2011-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2542 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS53 KABR 190003
SVRABR
SDC107-190030-
/O.NEW.KABR.SV.W.0203.110819T0003Z-110819T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
703 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM CDT

* AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTH OF GETTYSBURG...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOVEN AROUND 710 PM CDT...
  LEBANON AROUND 725 PM CDT...

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 181 AND 183.

THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 229 AND 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4493 9962 4510 10009 4525 10000 4525 9961
TIME...MOT...LOC 0003Z 293DEG 20KT 4514 9992
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
1 follow-up statement
910 
WWUS53 KABR 190029
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
729 PM CDT THU AUG 18 2011

SDC107-190039-
/O.EXP.KABR.SV.W.0203.000000T0000Z-110819T0030Z/
POTTER SD-
729 PM CDT THU AUG 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN POTTER COUNTY WILL
EXPIRE AT 730 PM CDT/630 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4493 9962 4510 10009 4525 10000 4525 9961
TIME...MOT...LOC 0029Z 293DEG 20KT 4508 9973

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:56 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Aug 18, 2:56 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
256 PM CDT THU AUG 18 2011

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
MAIN FORECAST CHALLENGE IS FOR THIS AFTERNOON AND EARLY EVENING.
LATEST HI-RESOLUTION MODELS DEVELOPING A LINE OF T-STORMS NEAR THE
MO RIVER...THEN PROPAGATE THE LINE EWD LATE THIS AFTERNOON AND
EARLY EVENING. MODELS ALSO INDICATING AN EARLY END TO THE SEVERE
WX LATER THIS EVENING. DRIER...SLIGHTLY MORE STABLE AIR PUSHES IN FROM
THE NORTH TONIGHT...IN THE WAKE OF SFC LOW/UPPER TROUGH. H85 TEMPS
COOL 7-8C BY FRIDAY AFTERNOON...COOLING MOST AREAS ABOUT 15 DEGREES
FROM TODAYS MAX TEMPS. MAY SEE A SHOWER OR THUNDERSTORM DEVELOP
DURING THE AFTERNOON/EARLY EVENING FRIDAY WITH STRONG H7-H5 LAPSE
RATES REMAINING IN PLACE AND MODELS HINTING AT ANOTHER H5 SPEED
MAX MOVING THROUGH. SFC HIGH SLIDES SEWD ON SATURDAY...ALLOWING
FOR SELY RETURN FLOW TO SET UP AND AT LEAST A PARTLY CLOUDY DAY
SIMILAR TO WEDNESDAY WITH AREAS OF MID-LEVEL/ACCAS CLOUDS AND A
FEW SPRINKLES.

.LONG TERM...SUNDAY THROUGH THURSDAY
MODELS AGREE WITH THE PROGRESSION OF THE UPPER LEVEL FLOW PATTERN
ACROSS THE NORTHERN PLAINS...HOWEVER THERE IS TIMING AND PLACEMENT
ISSUES WITH INDIVIDUAL SHORT WAVES.

THE PERIOD BEGINS WITH A WEAKLY AMPLIFIED UPPER LEVER RIDGE OVER
THE NORTHERN PLAINS...WITH LLM POOLING ALONG THE FRONT RANGE OF
THE ROCKIES. THE LLM IS EXPECTED TO PUSH INTO THE CWA BY MONDAY
WITH SURFACE DEW POINTS WARMING INTO THE MID 60S. THE ADDED
MOISTURE COUPLED WITH A WEAK MID LEVEL TROF COULD RESULT IN
ISOLATED TO SCATTERED THUNDERSTORMS ON MONDAY AFTERNOON AND
MONDAY. THE WEAK MID LEVEL TROF IS SHOWN TO DEEPEN OVER THE OHIO
RIVER VALLEY BY TUESDAY WHICH WILL ALLOW FOR A RIDGE TO BUILD OVER
ROCKY MOUNTAINS. THIS RIDGE...COMBINED WITH A SURFACE HIGH
PRESSURE WILL RESULT IN DRY CONDITIONS FROM TUESDAY NIGHT THROUGH
THE END OF THE FORECAST PERIOD.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

PREVAILING VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH
FRIDAY AFTERNOON. HOWEVER A COLD FRONT WILL SLIDE ACROSS THE AREA
THIS AFTERNOON WITH WINDS SHIFTING FROM THE SOUTH...TO THE
NORTHWEST BEHIND THE FRONT. THUNDERSTORMS WILL ALSO BE POSSIBLE
ALONG THE COLD FRONT. ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO
PRODUCE BRIEF PERIODS OF MVFR TO IFR CONDITIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CHURCH
LONG TERM...SD
AVIATION...SD

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 18, 5:19 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
519 AM CDT THU AUG 18 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
519 AM CDT THU AUG 18 2011 /419 AM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.
INITIAL STRONG STORM DEVELOPMENT LOOKS TO BE GENERALLY ALONG OR
WEST OF THE MISSOURI RIVER VALLEY LATE THIS MORNING THROUGH EARLY
THIS AFTERNOON. THEN...THE THREAT FOR SEVERE WEATHER BEGINS TO
TRANSITION EAST OF THE MISSOURI RIVER VALLEY INTO EASTERN SOUTH
DAKOTA LATE IN THE AFTERNOON THROUGH LATE IN THE EVENING. THE
PRIMARY SEVERE WEATHER TYPES LOOK TO BE LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES CAN NOT BE ENTIRELY RULED
OUT...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

In the hours before

Local storm report, Aug 18, 4:54 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
454 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             BULLHEAD                45.77N 101.08W
08/18/2011  E1.00 INCH       CORSON             SD   PUBLIC

&&

KGILLE
Local storm report, Aug 18, 5:13 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
513 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             7 SE BULLHEAD           45.70N 100.98W
08/18/2011  E1.00 INCH       CORSON             SD   PUBLIC

            AT LEAST QUARTER SIZED HAIL. HAIL DRIFTING ON FRONT
            PORCH.

&&

EVENT NUMBER ABR1100083

NWS ABR
Local storm report, Aug 18, 6:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 NNE MOBRIDGE          45.60N 100.39W
08/18/2011  E1.00 INCH       CAMPBELL           SD   LAW ENFORCEMENT

            QUARTER HAIL REPORTED ALONG HIGHWAY 1804 AT WALWORTH
            CAMPBELL COUTNY LINE

&&

EVENT NUMBER ABR1100084

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:16 PM CDTSevere Thunderstorm WarningABRFaulk, Potter29 min
Aug 19, 3:17 AM CDTAreal Flood WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley7 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.